I was just diagnosed as BP with hypomania's. I'm still not totally convinced, I went to the psychiatrist b/c I came across some info about adult ADD and almost cried b/c everything I read about the symptoms of ADD describe my life. But the dr thinks I have BP, and she isn't convinced of the ADD. Which I was ok with that, I am desperate for anything to make me feel better. Make me feel normal.
She started me out on 300 mg of lithium at night for 2 days and then wanted me to up it to 600 mg before bed. I only took it for 3 nights, at the 300 mg dose, and I was literally unable to get out of bed for 3 days. I literally slept those 3 days, waking up to eat a couple of times and that was all. I never sleep more than a couple hours without waking up, and I am usually tired all day, but this was not normal. I could not stay awake, even though I wanted to. I missed 2 days of work.
I stopped taking it after that 3rd night because i have to be able to function somewhat. My question is, has anyone else ever experienced that? I'm kind of worried about telling my dr b/c then I think she is going to think i won't comply with taking my medicines. Maybe I should add that I'm also taking 75 mg of Effexor and have been for several months.
Don't worry about psychs thinking that you are being fussy with your medications. If it doesn't work, say so. It's their job to find the right medication for you. If the side effects are hitting hard, then talk to your psych, don't be afraid.
Lithium, like many other psych meds have this side effect. Call your psych to tell them that you had to stop taking it. Most psychs will understand. If yours doesn't, find a new one.
All bipolar meds have side effects. Some are permanent, some come and go and some disappear once blood levels of the drug are stabilized.
I had fatigue (like my eyes were closing all by themselves in the middle of the day), hand tremor, overall shakiness and a weird metallic taste in my mouth, like I was chewing on a penny. After two months the side effects were gone. Nowadays I can tell if my lithium levels are getting too high because I start tasting pennies again.
You might want to hang in there, maybe raise the dosage slower and then wait until your Li level has stabilized. There'll be a "breaking in" period with every med you try. But it's up to you. Most pdocs are very aware that the drugs they prescribe can cause distressing side effects. Most are very understanding and willing to work with you to find the right medication for you. Good luck ~~~
Thank you all for your replies! I have an appt on July 14th, and will tell her what happened with the lithium. You all have made me feel better about telling her, I really was worried since she is a new dr to me. Thanks again!